Officials Investigate Infants' Heparin OD at Texas Hospital

Texas authorities are investigating the death of two infants after a Corpus Christi hospital gave 17 babies in its neonatal unit an overdose of the blood-thinning drug heparin.

Christus Spohn Hospital South said it has yet to determine if the deaths of the children, who were twins, are related to a heparin overdose that left another infant in critical condition. Twelve other babies remain in stable condition after receiving a dose that may have been 100 times too strong, while two more babies have been released from the hospital.

Two pharmacy staff members voluntarily took leave pending an investigation, and the 17-year-old parents of the two children who died have hired an attorney.

VIDEO: 17 babies were given an over dose of the blood thinner Heparin.
null

"They're in shock," attorney Bob Patterson said. "This is probably the worst thing that can happen to parents, as you might expect."

Heparin Mishaps

Hospital nurses discovered the error Sunday after receiving abnormal test results, according to HealthDay news service. The pediatric version of heparin was used to flush IV tubes to prevent blood clots from forming.

The exact amount administered to the infants remains unclear, but it is believed the error occurred in the hospital's pharmacy as the drug was being mixed, according to The Associated Press.

This isn't the first time a heparin overdose has made the headlines. Actor Dennis Quaid's 12-day-old twins, Thomas and Zoe, survived an adult dose of heparin last year that was 1,000 times too strong.

Quaid eventually went to Capitol Hill to talk about his family's ordeal and to stump for clearer distinctions between heparin labels.

"The 10,000-unit label, which I believe you have there, is dark blue and the 10-unit bottle is light blue; they are virtually the same," he told members of Congress.

Since then, drugmaker Baxter International has increased the size of the label by 20 percent and added red warning signs to adult doses.

"Labeling is just one piece of the puzzle in a lot of these errors that we see," said Allen Vaida, executive vice president of the Institute for Safe Medication Practices. "So although the new labeling is available and is out there, there's other things that have been going on. In fact, in the last six months, there's been a national recall of heparin because there was a contaminant that actually was coming out of China for the product."

Vaida said patients should be active participants in their health care when using "high-alert drugs" such as heparin.

"When used in error, [it] has a propensity to cause very serious harm," he said on "Good Morning America" today. "We don't know exactly what happened in this incident, but it very well could have been done due to the labeling."

Vaida said it's easy to confuse the many different concentrations for heparin.

"The one thing with heparin is the concentrations of the product," he said. "You have a one unit all the way up to 20,000 units, and there's at least about six or seven concentrations in between, so it's not uncommon for these different concentrations to be mixed up," he said.

Vaida said one possible solution is to use bar coding.

"We've always advocated the use of bar coding," he said. "Many hospitals have bar coding in place now and what would help — when you're preparing the product, you could bar code the vial and then also bar code whatever preparation that you're mixing up. Also the nurse at the bedside could bar code either the syringe or the vial."

-- This embed didnt make it to copy for story id = 5346509. -- This embed didnt make it to copy for story id = 5346509. -- This embed didnt make it to copy for story id = 5346509. -- This embed didnt make it to copy for story id = 5346509. -- This embed didnt make it to copy for story id = 5346509. -- This embed didnt make it to copy for story id = 5346509. -- This embed didnt make it to copy for story id = 5346509.
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...